Hail, Brewster
- When
- May 30, 7:30 PM CST to 7:35 PM CST
- Where
- Brewster County, Lajitas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.280, -103.780
There was an upper level trough over Southern California with southeast surface winds across West Texas which brought in a plentiful supply of low-level moisture. Good lift and instability were over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was an upper level trough over Southern California with southeast surface winds across West Texas which brought in a plentiful supply of low-level moisture. Good lift and instability were over the area. These conditions resulted in a storm near the Rio Grande which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 5:23 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 623 PM CDT Tue May 30 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... SHRA/TSRA are slowly dissipating and are mostly far enough removed from TAF sites that TSRA can be omitted from fcst. TSRA will be included, however, starting with PROB30 groups as early as 09Z then TEMPO groups from 15Z-16Z onward. According to NAM soundings there is not too much concern for MVFR CIGS before 09Z and thereafter in assocn with TSRA. Most favored window for TSRA will from 17Z-22Z and considered going with prevailing conditions, but that timing can be dealt with better in later issuances. Most concern with TSRA will be potential for heavy rain, low vsby and small hail. && .PREV DISCUSSION... /issued 234 PM CDT Tue May 30 2017/ DISCUSSION... An upper level trough is over the Great Lakes area and another upper trough is over Northern Mexico/Southern California with west to southwest flow over the CWA. Southeast surface winds are resulting in a plentiful supply of low-level moisture. Rain and thunderstorms are developing across southern and western portions of the CWA. Expect additional development along these same areas later this afternoon into this evening. A few thunderstorms may become severe with good CAPE and lift expected over the area. The limiting factor will be mid-level lapse rates which will only be around 7 degrees C/km at best and not much shear. Temperatures today will continue to be below normal with highs mostly in the 80s. The upper trough out west will gradually move eastward bringing increasing upper lift over the area tonight into Wednesday. Low- level moisture will also increase bringing increasing chances of rain and thunderstorms. The threat of severe thunderstorms will transition to more of a heavy rain threat tonight into Wednesday. Pinpointing the area(s) of heaviest precipitation is a challenge but it generally looks like it will be along and near the Pecos River. However, areas of locally heavy rain are also possible elsewhere. Debated on whether to issue a Flash Flood Watch but decided against it due to the models not being in agreement on the location of the heaviest precipitation. There will likely be localized flash flooding tonight through Wednesday. A Flash Flood Watch may be issued on a future shift if conditions look more impressive. Expect temperatures to be even cooler on Wednesday with the increase in moisture and cloud cover. Heavy rain will continue into Wednesday night across portions of the area then decrease on Thursday. Temperatures will therefore increase back up into the 80s for most areas on Thursday with areas of rain and thunderstorms remaining. The upper trough will begin to move over the region on Friday with a weak dryline appearing to develop. This will allow for a chance of thunderstorms to remain in the forecast for the area and temperatures will likely continue to warm up from the previous day. The GFS and ECMWF diverge on precip output on Saturday with the ECMWF producing way more precip than the GFS. Kept in low POPS across the CWA for Saturday due to uncertainty. Temperatures on Saturday are expected to warm up into the 90s. Similar conditions are expected for Sunday. A general drying trend is expected for the early part of next week as well as temperatures that are at or above normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 79 63 83 / 40 70 60 50 Carlsbad 64 77 61 86 / 60 80 70 30 Dryden 67 80 66 85 / 90 90 50 50 Fort Stockton 65 77 62 86 / 90 90 60 40 Guadalupe Pass 58 71 57 80 / 80 80 60 30 Hobbs 60 73 59 82 / 50 90 70 40 Marfa 58 76 56 82 / 90 70 50 50 Midland Intl Airport 65 77 63 84 / 70 90 70 50 Odessa 65 76 62 84 / 70 90 70 50 Wink 65 77 63 87 / 70 90 70 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 242 PM CDT Tue May 30 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 242 PM CDT Tue May 30 2017 /142 PM MDT Tue May 30 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous thunderstorms are expected through tonight. Locally heavy rainfall and localized flash flooding will be the greater concern, although a few storms may become strong, capable of producing hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Numerous thunderstorms are expected across southeast New Mexico and much of west Texas Wednesday and Wednesday night. Locally heavy rainfall and localized flash flooding will be the greater concern, although a few storms may become strong, capable of producing hail and gusty winds. Thunderstorms are possible Thursday through Saturday across west Texas and much of southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 305 PM CDT TUE MAY 30 2017 TXZ074-081-302045- Big Bend Area TX-Davis/Apache Mountains Area TX- 305 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY UNTIL 345 PM CDT... At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near Altuda, or 13 miles west of Marathon. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marathon and Altuda. LAT...LON 3013 10369 3034 10367 3032 10318 3009 10333 TIME...MOT...LOC 2005Z 298DEG 4KT 3024 10346 82
Special Weather Statement National Weather Service Midland/Odessa TX 406 PM CDT TUE MAY 30 2017 TXZ058-075-302130- Pecos TX-Reeves County and Upper Trans Pecos TX- 406 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 430 PM CDT... At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near Verhalen, or 21 miles southeast of Toyah, moving northwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Saragosa, Verhalen and Toyah Lake. THIS INCLUDES Interstate 10 between mile markers 210 and 228. LAT...LON 3106 10324 3085 10352 3111 10383 3135 10348 TIME...MOT...LOC 2106Z 141DEG 10KT 3110 10353 82
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696354.